Texas, 2003Flash Flood and Hail in Texas, June 5, 2003
June 5, 2003 · NWS LUB · 17 events in 11 counties and zones
12 thunderstorm wind, 4 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- $1.2 million
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 5, 4:01 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 5, 4:01 PM CST, 2 hours 4 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT THU JUN 05 2003
DAY ONE...
DEEP MOISTURE REMAINS ENTRENCHED ACROSS THE FA EARLY THIS AFTERNOON.
CONVECTION NOW UNDERWAY OVER SOUTHEAST COLORADO AND DEVELOPING
SOUTHWEST INTO NORTHEAST NEW MEXICO. WITH NORTHWEST UPPER FLOW
STORMS TO PROPAGATE SOUTHEAST AND BEGIN TO AFFECT THE FA BY MID
EVENING. EXTENSIVE CLOUD COVER AND WET SOIL CONDITIONS HAVE OFFSET
AFTERNOON WARMUP WITH TEMPERATURES AT 2 PM IN THE MID 70S. STRONG
SHORTWAVE MOVING INTO THE FOUR CORNERS REGION ATTM AND TO MOVE
ACROSS NORTHWEST TEXAS THIS EVENING. SURFACE FRONT NORTH OF THE AREA
AND CONVERGENCE TO INCREASE THIS EVENING. LIFT FROM THE SHORTWAVE
WILL AID IN DEVELOPMENT OF STORMS AND GENERATE ANOTHER MCS. THIS
FEATURE TO THEN MOVE SOUTHEAST ACROSS THE FA OVERNIGHT WITH LOCALLY
HEAVY RAINFALL A THREAT IN ADDITION TO SEVERE WEATHER. WITH GROUND
NEARLY SATURATED FROM PREVIOUS RAINS WILL GO AHEAD AND HOIST FLASH
FLOOD WATCH FOR TONIGHT. STORMS THAT DEVELOP TO AGAIN MOVE SOUTHEAST
AND WITH PRECIP WATER RUNNING ABOVE 1 INCH LIKELY TO SEE AREAS OF
LOCALLY HEAVY RAINFALL. UPPER FLOW INCREASES TONIGHT AND THIS TO
HELP IN DEVELOPMENT OF SEVERE STORMS. LARGE HAIL...DAMAGING WINDS
AND A FEW ISOLATED TORNADOES AGAIN POSSIBLE. MESO-ETA AGAIN APPEARS
TO HAVE A GOOD HANDLE ON THE SYSTEM. THEN ON FRIDAY SHOULD SEE SOME
DRYING... BUT WITH MOISTURE IN PLACE FEEL WE WILL STILL HAVE A
CHANCE OF SOME PRECIPITATION DEVELOPING SO WILL KEEP CHANCE OF POPS
IN FORECAST ON FRIDAY. FCSTID = XI
DAY 2 THROUGH 7...
CONVECTION MAY BE ONGOING FROM LATE FRIDAY AFTERNOON BETWEEN
SYSTEMS. UPPER FLOW STILL FAVORABLE TO BRING THINGS OF THE
MOUNTAINS AS LONG AS AREA IS NOT TOO STABLE IN THE WAKE OF TONIGHTS
MCS. WILL GO WITH CHANCE POPS FOR THE POTENTIAL. THUNDERSTORM
CHANCES INCREASE ON SATURDAY AS THE DRYLINE AND AN APPROACHING COLD
FRONT BECOME A FACTOR. MAY SEE ANOTHER ROUND OF SEVERE STORMS OVER
PORTIONS OF THE CWA ON SATURDAY AND SATURDAY NIGHT. HOPES ARE THAT
THE MIDDLE LEVEL TROUGH AND FRONT WILL BE SOUTH AND EAST OF THE AREA
SO THAT RAIN CHANCES CAN BE LOWERED FOR SUNDAY. UPPER RIDGE THEN
BEGINS TO SLIDE INTO THE AREA AND SHOULD KEEP THUNDERSTORMS CHANCES
MUCH LOWER AND HAVE DECREASED RAIN CHANCES TO 10 PERCENT. THIS RIDGE
SHOULD HOLD THROUGH THE WEEK ALLOWING FOR TEMPERATURES TO WARM FROM
THE 70S ON SUNDAY INTO THE 80S MONDAY AND TUESDAY AND AROUND 90 BY
WEDNESDAY AND THURSDAY.
FCSTID = MM
FRIONA 51 76 56 81 / 80 30 30 20
TULIA 53 75 56 81 / 80 30 30 30
LUBBOCK 55 77 59 86 / 80 30 30 30
BROWNFIELD 57 78 61 88 / 80 30 30 30
CHILDRESS 58 75 58 83 / 80 40 30 30
ASPERMONT 60 77 61 89 / 80 40 30 40
.LBB...FLASH FLOOD WATCH TONIGHT TXZ021>044.
Hazardous weather outlook, Jun 5, 10:30 AM CST, 7 hours 35 minutes before
TXZ021>044-052200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU JUN 5 2003
THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON
AND TONIGHT.
PLENTIFUL LOW LEVEL MOISTURE AND INSTABILITY WILL LIKELY COMBINE TO
PRODUCE THUNDERSTORMS ALONG LEFT OVER BOUNDARIES FROM LAST NIGHTS
STORMS. ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP OVER THE
NORTHEASTERN PLAINS OF NEW MEXICO LATE THIS AFTERNOON. THE STORMS
WILL MOVE SOUTHEAST INTO THE WESTERN AREAS OF THE SOUTH PLAINS AND
EVOLVE INTO A LARGE COMPLEX OF THUNDERSTORMS SPREADING ACROSS THE
SOUTH PLAINS TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.
FLOODING
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TONIGHT. PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...
SEVERE THUNDERSTORMS MAY DEVELOP SATURDAY ALONG AND AHEAD OF A
DRYLINE AND COLD FRONT EXPECTED TO MOVE INTO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jun 5, 2:46 PM CST, 3 hours 19 minutes before
TXZ021-022-027-028-033-034-039-040-060200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT THU JUN 5 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 483
UNTIL 900 PM CDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES:
IN TEXAS THIS WATCH INCLUDES 8 COUNTIES...
IN NORTHWEST TEXAS:
BAILEY COCHRAN HOCKLEY
LAMB TERRY YOAKUM
IN THE PANHANDLE OF TEXAS:
CASTRO PARMER
THIS INCLUDES THE CITIES OF BROWNFIELD...DENVER CITY...DIMMITT...
FRIONA...LEVELLAND...LITTLEFIELD...MORTON...MULESHOE AND PLAINS.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Event by event
12 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Parmer
- When
- June 5, 6:05 PM CST
- Where
- Parmer County, 2 mi NE of Friona
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.650, -102.717
The West Texas Mesonet station northeast of town measured a 61 mph thunderstorm wind gust.
Thunderstorm Wind, Parmer
- When
- June 5, 6:20 PM CST
- Where
- Parmer County, 6 mi W of Friona
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.633, -102.833
Strong thunderstorm wind destroyed a shed.
Hail, Swisher
- When
- June 5, 6:33 PM CST
- Where
- Swisher County, Happy
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.733, -101.850
Thunderstorm Wind, Parmer
- When
- June 5, 6:35 PM CST
- Where
- Parmer County, Bovina
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.517, -102.900
Thunderstorm Wind, Parmer
- When
- June 5, 6:45 PM CST
- Where
- Parmer County, 3 mi W of Lazbuddie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.383, -102.667
Thunderstorm Wind, Bailey
- When
- June 5, 6:45 PM CST
- Where
- Bailey County, 2 mi S of Muleshoe
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.183, -102.733
The West Texas Mesonet station south of town measured a 65 mph thunderstorm wind gust.
Hail, Swisher
- When
- June 5, 6:55 PM CST
- Where
- Swisher County, 5 mi NW of Kress
- Measured
- 0.75 in hail
- Crop damage
- $100,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.417, -101.817
Thunderstorm Wind, Lamb
- When
- June 5, 7:10 PM CST
- Where
- Lamb County, Amherst
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.017, -102.417
Strong thunderstorm wind blew down several utility poles.
Thunderstorm Wind, Lamb
- When
- June 5, 7:15 PM CST
- Where
- Lamb County, 1 mi NE of Amherst
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.033, -102.400
The West Texas Mesonet station northeast of town measured a 77 mph thunderstorm wind gust.
Thunderstorm Wind, Hale
- When
- June 5, 7:17 PM CST
- Where
- Hale County, Plainview
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.200, -101.700
Strong thunderstorm wind blew down power poles.
Hail, Briscoe
- When
- June 5, 7:25 PM CST
- Where
- Briscoe County, Silverton
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.467, -101.300
Thunderstorm Wind, Hockley
- When
- June 5, 7:55 PM CST
- Where
- Hockley County, 6 mi S of Anton
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.733, -102.167
The West Texas Mesonet station south of town measured a 58 mph thunderstorm wind gust.
Hail, Lubbock
- When
- June 5, 8:15 PM CST
- Where
- Lubbock County, 5 mi NW of New Deal
- Measured
- 0.88 in hail
- Crop damage
- $100,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.783, -101.900
Thunderstorm Wind, Hockley
- When
- June 5, 8:15 PM CST
- Where
- Hockley County, Smyer
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.583, -102.167
Strong thunderstorm wind destroyed a mobile home.
Thunderstorm Wind, Yoakum
- When
- June 5, 8:35 PM CST
- Where
- Yoakum County, 3 mi N of Plains
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.233, -102.833
The West Texas Mesonet station north of town measured a 65 mph thunderstorm wind gust.
Thunderstorm Wind, King
- When
- June 5, 9:00 PM CST
- Where
- King County, 10 mi W of Guthrie
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.617, -100.500
The West Texas Mesonet station west of town measured a 61 mph thunderstorm wind gust.
Flash Flood, Dickens
- When
- June 5, 9:45 PM CST to 10:45 PM CST
- Where
- Dickens County, 4 mi NW of Spur
- Crop damage
- $1.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.617, -100.779 (the zone’s center; the record gives no point)
Farm-to-Market Road 2565 was reported flooded. Flooding destroyed about half of the county's cotton crop.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Texas, June 5, 2003$1.4 million · F0 · 22 events
- Tornado and Flash Flooding in Texas, June 5 to 6, 2003$110,000 · F0 · 11 events
- Hail and Damaging Winds in Oklahoma, June 5, 2003$36,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Texas, June 5, 2003$16,000 · 1 in hail · 23 events
- Damaging Winds in New Mexico, June 5, 2003$25,000 · 60 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 5, 20035 events
- Hail and Damaging Winds in New Mexico, June 5, 2003$8,000 · 65 kt wind · 5 events
- Hail and Damaging Wind in Minnesota, June 5, 200360 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, June 5, 2003$10,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Mexico, June 5, 200351 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, June 5, 200353 kt wind · 3 events
- Hail and Damaging Winds in Montana, June 5, 200356 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367584, 5367587, 5367583, 5367586, 5367585, 5367598, 5367588, 5367590, 5367589, 5367592, 5367591, 5367593, 5367594, 5367599, 5367595, 5367597, 5367596.